Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 42, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2019, 4:52 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2019, 4:52 PM MST (23:52 UTC)
- Expired
- Jul 30, 2019, 5:30 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251
WUUS55 KTWC 302352
SVRTWC
AZC003-310030-
/O.NEW.KTWC.SV.W.0042.190730T2352Z-190731T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
452 PM MST Tue Jul 30 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Cochise County in southeastern Arizona...
* Until 530 PM MST.
* At 451 PM MST, a severe thunderstorm was located 8 miles east of
Willcox, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Willcox, Cochise and Kansas Settlement.
This includes the following highways...
Interstate 10 between mile markers 333 and 354, and between mile
markers 357 and 361.
Route 186 between mile markers 327 and 347.
Route 191 between mile markers 59 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 10996 3241 10990 3234 10954 3203 10957
TIME...MOT...LOC 2351Z 095DEG 15KT 3222 10970
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
965 WWUS55 KTWC 310014 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 514 PM MST Tue Jul 30 2019 AZC003-310030- /O.CON.KTWC.SV.W.0042.000000T0000Z-190731T0030Z/ Cochise- 514 PM MST Tue Jul 30 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR NORTH CENTRAL COCHISE COUNTY... At 511 PM MST, a severe thunderstorm was located along Highway 186 near Willcox, moving west at 15 mph. This is producing very heavy rainfall along Highway 186. Weather radar estimates that between 1.00 and 1.50 inches of rain has fallen which may result in running water in normally dry washes and low lying areas that drain into the Willcox Playa. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Willcox, Cochise and Kansas Settlement. This includes the following highways... Interstate 10 between mile markers 333 and 354, and between mile markers 357 and 361. Route 186 between mile markers 327 and 347. Route 191 between mile markers 59 and 88. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3208 10996 3241 10990 3234 10954 3203 10957 TIME...MOT...LOC 0011Z 105DEG 14KT 3222 10979 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:32 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 30, 1:32 PM MST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 132 PM MST Tue Jul 30 2019 .SYNOPSIS...An active period of shower and thunderstorm activity will continue through Wednesday, with a bit less thunderstorm coverage to end the week into the weekend. Cooler afternoon temperatures are expected through Wednesday before warming again later in the week into the weekend. && .DISCUSSION...It remains a complex scenario this afternoon with lots going on. In the mid levels is a well defined cut-off low/remnant MCV feature across the north-central Gulf of California slowly moving northward. Meanwhile, an MCV is continuing to move northwest across SE Pinal County. Latest KEMX radar is showing scattered showers and thunderstorms developing especially where skies were clear much of the morning and ahead of the MCV in Pinal County. Given the H7-H5 southeast mid level flow of around 10-15 kts along with weak upper level diffluence and deep moisture across the area, we're concerned with both flash flooding potential along with severe potential with a few severe thunderstorms producing strong winds. MLCAPE values of around 500-1000 J/kg this afternoon across much of the area with DCAPE values of 1000-1500 J/kg north and west of Tucson. We considered hoisting a blowing dust advisory this evening north and west of Tucson to match up with WFO PSR but confidence was a bit too low for us to do so, especially with some recent rains. Regardless, areas of blowing dust are possible due to strong outflows from thunderstorms this afternoon into this evening. Meanwhile, will maintain the Flash Flood Watch and just made a minor tweak expanding the watch area slightly eastward to encompass the rest of Pinal County after collaboration with WFO PSR. Convection once again has the potential to continue well into the overnight hours tonight as the area remains on the favorable northern/eastern side of the inverted trough moving northward up the Gulf of California. The models have slowed this feature down over the past day or so such that it will still be to the south and west of us much of the day Wednesday. Therefore, given this feature still to our west perhaps adding a bit of larger scale lift, Wednesday looks to be another active day with scattered to numerous showers and thunderstorms expected to develop and move northward. Some areas of flash flooding are possible once again, especially in areas that already received heavy rain over the past couple of days and later shifts will need to at least consider a Flash Flood Watch Wednesday. Heading into the later portions of the week into the weekend, we should see a modest downturn in activity for early August. The high is still in a favorable position near the Four Corners, though moisture won't be as robust but still enough for scattered mainly afternoon and evening showers and thunderstorms. Both the ECMWF and GFS are depicting another easterly wave feature that might impact our area around Tuesday/Wednesday of next week with another ramp-up in the monsoon. Cooler temperatures are expected Wednesday as highs will be about 5 degrees below normal. Temperatures will then moderate starting Thursday with highs returning to a few degrees above normal this weekend. && .AVIATION...Valid through 01/00Z. Scattered to numerous showers and thunderstorms across SE AZ continue into the overnight. Wind gusts around 40 kts are possible along with brief MVFR cigs/vsbys with any afternoon/evening storms. Outside of TSRA winds, expect generally SW/S winds of 6-12 kts during the afternoon then becoming light and variable again overnight. SW/W winds at 6-12 kts Wednesday morning and afternoon. Scattered to numerous showers and thunderstorms will increase again, especially Wednesday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms expected this afternoon and Wednesday. Flash flood watch is in effect until 1 am to the west and northwest of Bisbee. This added moisture/storm activity brings high temperatures below normal through Thursday, with minimum humidities that hover in the 30s across the lower deserts. 20-foot winds are generally from the south and under 10 mph today except near thunderstorms where gusty outflows are expected. 20-foot winds start coming out of the west Wednesday afternoon but remain light except gusty near thunderstorms. Conditions start drying up Thursday with minimum humidities approaching 20 pct in lower elevations starting Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through 1 AM Wednesday for AZZ501>507-513>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 3:14 PM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Tucson AZ 314 PM MST Tue Jul 30 2019 AZZ503-504-513-302300- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 314 PM MST Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 400 PM MST... At 313 PM MST, Doppler radar was tracking a cluster of strong thunderstorms near Green Valley, moving north at 15 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Sahuarita, Green Valley, Tubac, Three Points, East Sahuarita, Amado and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3161 11094 3161 11144 3201 11145 3198 11086 TIME...MOT...LOC 2213Z 173DEG 13KT 3180 11110
Special weather statement, Jul 30, 3:16 PM MST, 1 hour 36 minutes before
Special Weather Statement National Weather Service Tucson AZ 316 PM MST Tue Jul 30 2019 AZZ508-512-302300- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 316 PM MST Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 400 PM MST... At 316 PM MST, Doppler radar was tracking a strong thunderstorm over Douglas, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas, Bisbee-Douglas Airport, Pirtleville, Elfrida and McNeal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3177 10970 3174 10931 3133 10937 3134 10973 TIME...MOT...LOC 2216Z 107DEG 10KT 3136 10955 GL
Special weather statement, Jul 30, 4:03 PM MST, 49 minutes before
Special Weather Statement National Weather Service Tucson AZ 403 PM MST Tue Jul 30 2019 AZZ508-512-513-302345- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 403 PM MST Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445 PM MST... At 400 PM MST, Doppler radar was tracking a cluster of strong thunderstorms near Chiricahua National Monument south to McNeal. Movement of these storms was west at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chiricahua National Monument, Elfrida, Sunizona, McNeal and Kansas Settlement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3225 10934 3153 10941 3159 10985 3235 10971 TIME...MOT...LOC 2300Z 117DEG 3KT 3199 10940
Special weather statement, Jul 30, 4:43 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
443 PM MST Tue Jul 30 2019
AZZ507-508-512-513-310030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
443 PM MST Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 530
PM MST...
At 440 PM MST, Doppler radar was tracking a line of scattered
thunderstorms, some with very heavy rainfall. This line of storms
extended from west of Bowie southwest to east of Tombstone and
near Hereford. Movement of these storms was west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Willcox, Hereford, Tombstone, Fort Huachuca,
Pearce-Sunsites, Cochise, Fairbank, Charleston and Kansas Settlement.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3226 10935 3166 10986 3137 11016 3156 11038
3236 10974
TIME...MOT...LOC 2340Z 101DEG 10KT 3166 10997The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:00 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Jul 29, 5:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 29, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Graham | 43 min |
| Jul 29, 5:18 PM MST | Dust Storm Advisory | TWC | Pima | 57 min |
| Jul 29, 5:27 PM MST | Flash Flood Warning | TWC | Cochise | 93 min |
| Jul 29, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Jul 29, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 29, 6:21 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Jul 29, 7:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 29, 7:55 PM MST | Dust Storm Advisory | TWC | Pinal | 65 min |
| Jul 29, 8:31 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Jul 29, 9:33 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 117 min |
| Jul 30, 2:57 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 22 hr |
| Jul 30, 3:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 30, 3:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 30, 3:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 3:46 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Jul 30, 3:58 PM MST | Areal Flood Advisory | TWC | Cochise | 92 min |
| Jul 30, 4:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 30, 4:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.